Home » Frequently asked Questions on Health » Why do doctors prescribe potentially toxic drugs?

Why do doctors prescribe potentially toxic drugs?

Q: I am a 22 years old woman having acne. The doctor prescribed Isotroin-20 (Strotum) last month and asked me not to conceive during the course of the medication as this might have side effects like drying of lips. The warning note, which came along with the medicine, stated that if you feel lonely and alone during or after the course contact your doctor and other such warnings. How can a doctor without prior test give such a drug for not so severe acne? What is the procedure and where can I lodge a complaint against such practitioners?

A:There are globally accepted standard therapeutic guidelines on the treatment of acne and every qualified doctor should be aware of it and follow it in the interest of the patients. The guidelines are as follows: Management of mild acne:

  • Topical (creams) antibacterial/keratolytic such as benzoyl peroxide preparations, azelaic acid.
  • Topical (creams) antibiotics such as erythromycin, clindamycin or tetracycline.
Management of moderate acne:
  • Oral antibiotics - tetracyclines, erythromycin, trimethoprim - plus a topical (cream) preparation. Consider change of oral antibiotics if no improvement after three months.
  • Anti-androgen, such as cyproterone acetate, plus oestrogen, might be used in females.
Management of severe, resistant acne:
  • If there is nodulocystic acne with scarring and no improvement with other treatments, then oral isotretinoin may be considered but the matter should be thoroughly discussed with the patients.
Unfortunately some doctors, under the influence of drug companies overuse potentially toxic drugs. The only way is to file a case in the District Consumer Forum.

RELATED FAQ

................... Advertisement ...................

   

FAQ

ASK OUR EXPERTS

Using 0 of 1024 Possible characters
Choose Topic
-------------------------------- Advertisement -----------------------------------